Montana, 2007

Flash Flooding and Hail in Montana, May 13, 2007

May 13, 2007 · NWS BYZ · 70 events in 12 counties and zones

A strong cold front and upper level disturbance moved across the central and eastern counties in the Billings County Warning Area during the late afternoon and evening hours of the 13th. Several thunderstorms developed across Northern Stillwater and Sweet Grass Counties before evolving into Supercell thunderstorms over Northern Yellowstone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front and upper level disturbance moved across the central and eastern counties in the Billings County Warning Area during the late afternoon and evening hours of the 13th. Several thunderstorms developed across Northern Stillwater and Sweet Grass Counties before evolving into Supercell thunderstorms over Northern Yellowstone County. These thunderstorms then merged into a squall line across Eastern Yellowstone County and Treasure County before moving across Rosebud, Custer and Fallon Counties. Very large hail and damaging winds accompanied these thunderstorms with widespread damage reported across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 13, 1:33 PM MST, 39 minutes earlier.

Area forecast discussion, May 13, 1:33 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT SUN MAY 13 2007

.SHORT TERM...VALID FOR MON AND TUE...

ACTIVE AFTERNOON AND EVENING IN STORE. COLD FRONT HAS MOVED
THROUGH LEWISTOWN AND BUTTE AND WAS QUICKLY ENTERING THE FORECAST
AREA. LOW LEVEL EASTERLY FLOW HAS KEPT DEWPOINTS IN THE 50S MOST
LOCATIONS TODAY. LAPS SURFACE CAPE ALREADY RUNNING NEAR 2000 J/KG
ACROSS A LARGE PART OF THE FORECAST AREA. CAP PRESENT ABOVE THE
LOW LEVEL EASTERLY FLOW AT THE MOMENT. CONVECTION HAS BEEN FIRING
ALREADY OVER WESTERN AND NORTH CENTRAL MONTANA. SHORTWAVE MOVING
INTO EAST CENTRAL IDAHO EARLY THIS AFTERNOON SHOULD TRIGGER
CONVECTION OVER THE WEST. THE LIFT WILL BE AIDED BY THE SURFACE
COLD FRONT PUSHING THROUGH. THE FRONT SHOULD MOVE INTO BILLINGS
AFTER 4 PM MDT. INITIATION SHOULD BE ALONG AND JUST BEHIND THE
FRONT. STORMS WILL MOVE QUICKLY NORTHEAST. SHEAR MOSTLY STRAIGHT
LINE WITH SOME TURNING IN THE LOWEST LEVELS. FREEZING LEVEL
SHOULD BE DROPPING THIS AFTERNOON AS THE MID LEVEL FRONT MOVES
IN. WILL LEAVE THE MENTION OF SEVERE WEATHER WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WIND. STORMS WILL HAVE THE
PROPENSITY TO ROTATE MOVE OVER THE SOUTHEAST AND SUPERCELL WILL
BE MORE LIKELY IN THAT LOCATION. SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED FOR MOST OF THE AREA.

COLD FRONT WILL RIP THROUGH THE REST OF THE FORECAST AREA THIS
EVENING AS HEIGHTS LOWER AND A STRONG SHORTWAVE TROUGH TRACKS
INTO NORTHWEST MONTANA. WILL LINGER HIGH POPS OVER THE FAR EAST
AND TAPER BACK TO WEST. THE SHORTWAVE TROUGH WILL MOVE ACROSS
NORTHERN MONTANA THROUGH THE DAY MONDAY AND DEVELOP NORTHWEST
FLOW BEHIND IT. THE ATMOSPHERE WILL STABILIZE AND DRY OUT. ENOUGH
ENERGY TO LINGER LOW POPS MOST LOCATIONS...BUT BEST CHANCE WILL
BE OVER EASTERN MONTANA EARLY IN THE DAY. TEMPERATURES WILL BE
COOLER WITH 850MB READINGS FALLING TO AROUND 10C. STAYED MAINLY
BELOW GUIDANCE. IT SHOULD BE A LITTLE BREEZY OVER THE EAST AS THE
GRADIENT REMAINS SNUG. THE SURFACE PRESSURE GRADIENT RELAXES
MONDAY AFTERNOON AND EVENING AS A 1029MB SURFACE HIGH DROPS INTO
SOUTH CENTRAL MONTANA. EXPECT A COOLER NIGHT THEN THE LAST FEW
MONDAY NIGHT WITH CLEARING SKIES AND LIGHT WINDS. TUESDAY SHOULD
REMAIN COOL WITH LOW LEVEL EASTERLY GRADIENTS SETTING UP AGAIN
WITH THE SURFACE HIGH SHIFTING INTO THE PLAINS. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

CURRENT EXTENDED PACKAGE IN GOOD SHAPE AND HAVE NOT MADE ANY BIG
CHANGES. MODELS STILL IN DECENT AGREEMENT BUT DIFFER SOMEWHAT
WITH FINER FEATURES THROUGH THE PERIOD. UPPER LEVEL RIDGE BUILDS
ACROSS THE FORECAST AREA WEDNESDAY WITH THE AXIS CENTERED OVER
THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF AGREE WITH THE
PLACEMENT OF THE RIDGE AXIS BUT THE GFS BRINGS SOME ENERGY
THROUGH WHEREAS THE ECMWF DOES NOT. IN ANY CASE...WILL CONTINUE
WITH A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE
WESTERN THIRD OF THE FORECAST AREA ON WEDNESDAY. RIDGE FLATTENS
THURSDAY INTO FRIDAY AS SOME WEAK ENERGY MOVES ACROSS THE
STATE...RESULTING IN A MAINLY WESTERLY FLOW ALOFT. FLOW ALOFT
BECOMES SOUTHWEST FRIDAY AND SATURDAY AS THE NEXT TROUGH MOVES
ONTO THE BRITISH COLUMBIA AND PACIFIC NORTHWEST COASTS. SEVERAL
IMPULSES WILL BE EMBEDDED WITHIN THIS FLOW AND TIMING AND
LOCATIONS HARD TO PINPOINT THIS FAR OUT. WILL THEREFORE CONTINUE
WITH A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY.
TROUGH AND STRONG COLD FRONT MOVE ACROSS THE FORECAST AREA
SATURDAY NIGHT BRINGING A BETTER CHANCE FOR THUNDERSTORMS. 850MB
TEMPERATURES SUNDAY LOOK TO BE A GOOD 15C-20C DEGREES COOLER THAN
SATURDAY RESULTING IN TEMPERATURES BACK DOWN TO VALUES CLOSER TO
NORMAL FOR THIS TIME OF YEAR.  HOOLEY

&&

.AVIATION...

VFR CONDITIONS ACROSS THE AREA THIS AFTERNOON. A COLD FRONT
CURRENTLY LOCATED NORTHWEST OF KBIL WILL CONTINUE TO TRACK
SOUTHEAST THROUGH THIS EVENING. THUNDERSTORM DEVELOPMENT CAN BE
EXPECTED BY MID TO LATE AFTERNOON. THE MAIN THREAT WILL BE STRONG
GUSTING WINDS TO AROUND 65 KTS AND LARGE HAIL ALONG WITH MVFR
CONDITIONS. BEHIND THE COLD FRONT...WINDS WILL SHIFT TO THE NORTH
AND NORTHWEST AND BE GUSTY AT TIMES TO 30 KTS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 048/062 041/069 046/077 050/084 052/082 051/078 050/069
    63/T    00/U    02/T    22/T    22/T    22/T    22/T
LVM 042/063 033/067 036/077 042/081 044/078 047/073 041/061
    72/T    00/U    02/T    22/T    22/T    22/T    22/T
HDN 050/062 042/071 044/078 047/088 051/084 049/084 047/069
    53/T    00/B    02/T    22/T    22/T    22/T    22/T
MLS 052/060 041/069 045/077 048/085 052/080 049/080 053/070
    63/T    00/B    00/B    11/B    22/T    22/T    22/T
4BQ 053/060 040/068 044/075 047/085 050/081 048/078 048/072
    43/T    20/B    00/U    11/B    22/T    22/T    22/T
BHK 052/058 037/067 040/074 046/083 050/079 048/079 049/069
    63/T    20/B    00/B    11/B    22/T    22/T    22/T
SHR 049/060 038/066 038/076 043/083 046/080 046/077 046/066
    43/T    20/U    02/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 28>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 13, 1:44 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT SUN MAY 13 2007

MTZ028>042-056>058-063>068-142100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
244 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-099-142100-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
244 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SMALL STREAMS AND CREEKS WILL REMAIN HIGH THIS EVENING AND
OVERNIGHT. MINOR LOW LAND FLOODING IS EXPECTED...ESPECIALLY ON THE
LITTLE GOOSE CREEK SOUTH OF SHERIDAN. A COLD FRONT WILL PUSH INTO
THE AREA TONIGHT. THIS COLD FRONT WILL PRODUCE COOLER TEMPERATURES
AND CAUSE AREA STREAMS AND CREEKS TO FALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 138 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

39 hail, 29 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Park

When
May 13, 2:12 PM MST
Where
Park County, 4 mi ESE of (Lvm)livingston Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.678, -110.374

Pea to quarter size hail covered the ground.

Hail, Park

When
May 13, 2:15 PM MST
Where
Park County, 1 mi ESE of (Lvm)livingston Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.694, -110.431

Hail, Sweet Grass

When
May 13, 2:54 PM MST
Where
Sweet Grass County, 3 mi W of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -110.012

Hail, Sweet Grass

When
May 13, 2:56 PM MST
Where
Sweet Grass County, 6 mi NNW of Big Timber
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.910, -109.998

Soft hail with heavy rain and light winds were reported.

Hail, Sweet Grass

When
May 13, 3:00 PM MST
Where
Sweet Grass County, Big Timber
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.950

Hail, Sweet Grass

When
May 13, 3:07 PM MST
Where
Sweet Grass County, 10 mi SSW of Greycliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.636, -109.859

Hail, Sweet Grass

When
May 13, 3:09 PM MST
Where
Sweet Grass County, Big Timber
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.950

Hail, Sweet Grass

When
May 13, 3:10 PM MST
Where
Sweet Grass County, 10 mi SSW of Greycliff
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.636, -109.859

Hail, Sweet Grass

When
May 13, 3:12 PM MST
Where
Sweet Grass County, 15.74 mi WNW of Big Timber Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.890, -110.280

Hail, Sweet Grass

When
May 13, 3:50 PM MST
Where
Sweet Grass County, 11.02 mi SE of Greycliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.650, -109.630

Thunderstorm Wind, Golden Valley

When
May 13, 4:00 PM MST
Where
Golden Valley County, Ryegate
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.300, -109.250

A mobile home was destroyed.

Thunderstorm Wind, Stillwater

When
May 13, 4:05 PM MST
Where
Stillwater County, 4 mi SSE of Rapelje
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.917, -109.238

Numerous tree branches were knocked down.

Hail, Sweet Grass

When
May 13, 4:05 PM MST
Where
Sweet Grass County, 12 mi NE of Greycliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.893, -109.604

Hail, Stillwater

When
May 13, 4:10 PM MST
Where
Stillwater County, 5 mi N of Reed Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.772, -109.550

Hail, Yellowstone

When
May 13, 4:20 PM MST
Where
Yellowstone County, 8.78 mi W of Rimrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.850, -108.860

Thunderstorm Wind, Stillwater

When
May 13, 4:30 PM MST
Where
Stillwater County, 4 mi SSE of Rapelje
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.917, -109.238

Numerous windows were broken out in Rapelje from the hail and winds.

Hail, Stillwater

When
May 13, 4:30 PM MST
Where
Stillwater County, 4 mi SSE of Rapelje
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.917, -109.238

Numerous windows were broken out in Rapelje from the hail and winds.

Hail, Yellowstone

When
May 13, 4:36 PM MST
Where
Yellowstone County, 5.92 mi SW of Comanche
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.950, -108.870

Anywhere from pea size to quarter size hail was reported.

Hail, Yellowstone

When
May 13, 4:41 PM MST
Where
Yellowstone County, 6.78 mi W of Rimrock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.840, -108.820

Numerous quarter size and a few golfball size hail stones were reported.

Hail, Yellowstone

When
May 13, 4:45 PM MST
Where
Yellowstone County, 2 mi W of Laurel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.680, -108.811

Winds were gusting around 30 to 40 mph.

Hail, Stillwater

When
May 13, 4:55 PM MST
Where
Stillwater County, 1 mi ENE of Park City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.636, -108.901

Hail, Yellowstone

When
May 13, 4:59 PM MST
Where
Yellowstone County, 2 mi SW of Ballantine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.930, -108.179

Hail, Yellowstone

When
May 13, 5:04 PM MST
Where
Yellowstone County, 2 mi SW of Ballantine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.930, -108.179

Hail, Yellowstone

When
May 13, 5:10 PM MST
Where
Yellowstone County, 2 mi WSW of Worden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.959, -108.208

Thunderstorm Wind, Yellowstone

When
May 13, 5:10 PM MST
Where
Yellowstone County, 2 mi WSW of Worden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.959, -108.208

Numerous tree branches were knocked down.

Hail, Yellowstone

When
May 13, 5:11 PM MST
Where
Yellowstone County, 5 mi NNE of Shepherd
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.017, -108.310

Hail, Yellowstone

When
May 13, 5:15 PM MST
Where
Yellowstone County, 1 mi N of Worden
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.984, -108.170

Hail, Yellowstone

When
May 13, 5:15 PM MST
Where
Yellowstone County, Worden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.970, -108.170

Poplar trees two to three feet in diameter were snapped in half a couple of feet above the ground. Shingles were also ripped off a home.

Thunderstorm Wind, Yellowstone

When
May 13, 5:15 PM MST
Where
Yellowstone County, Worden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.970, -108.170

Poplar trees two to three feet in diameter were snapped in half a couple of feet off the ground. Shingles were ripped off a home.

Hail, Yellowstone

When
May 13, 5:18 PM MST
Where
Yellowstone County, 5 mi NNE of Shepherd
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.017, -108.310

Quarter to golfball size hail was reported.

Thunderstorm Wind, Yellowstone

When
May 13, 5:19 PM MST
Where
Yellowstone County, 17 mi N of Pompeys Pillar
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.246, -107.950

A few shingles along with some tin were ripped off a building.

Hail, Yellowstone

When
May 13, 5:21 PM MST
Where
Yellowstone County, 1 mi N of Ballantine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.965, -108.150

Thunderstorm Wind, Yellowstone

When
May 13, 5:21 PM MST
Where
Yellowstone County, 1 mi N of Ballantine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.965, -108.150

A few power outages were reported.

Thunderstorm Wind, Yellowstone

When
May 13, 5:23 PM MST
Where
Yellowstone County, 2 mi WSW of Pompeys Pillar
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.989, -107.989

A few power outages were reported.

Hail, Yellowstone

When
May 13, 5:23 PM MST
Where
Yellowstone County, 3 mi SSW of Billings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.760, -108.504

Hail, Yellowstone

When
May 13, 5:42 PM MST
Where
Yellowstone County, 4 mi NE of Billings
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.841, -108.421

Hail, Yellowstone

When
May 13, 5:50 PM MST
Where
Yellowstone County, 11 mi NNW of Custer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.277, -107.638

Thunderstorm Wind, Yellowstone

When
May 13, 5:55 PM MST
Where
Yellowstone County, 3 mi ESE of Pompeys Pillar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.983, -107.892

Several large limbs were broken off of twelve foot diameter Cottonwood trees. Portions of tin roof were lost on a few buildings.

Hail, Musselshell

When
May 13, 5:55 PM MST
Where
Musselshell County, 15 mi S of Delphia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.283, -108.220

Several large limbs were broken off twelve foot diameter Cottonwood trees. Portions of a tin roof were blown off a few buildings.

Hail, Big Horn

When
May 13, 5:57 PM MST
Where
Big Horn County, Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.730, -107.600

Thunderstorm Wind, Yellowstone

When
May 13, 6:00 PM MST
Where
Yellowstone County, 8 mi ESE of Billings
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.756, -108.327

Many tree branches were knocked down.

Hail, Big Horn

When
May 13, 6:00 PM MST
Where
Big Horn County, 1 mi N of Hardin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.745, -107.600

Hail, Big Horn

When
May 13, 6:10 PM MST
Where
Big Horn County, 8 mi N of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.846, -107.600

Thunderstorm Wind, Treasure

When
May 13, 6:12 PM MST
Where
Treasure County, Hysham
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.300, -107.230

No damage was reported.

Thunderstorm Wind, Rosebud

When
May 13, 6:12 PM MST
Where
Rosebud County, 5 mi NNW of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.337, -106.710

Winds were sustained from the west at 40 mph.

Hail, Rosebud

When
May 13, 6:20 PM MST
Where
Rosebud County, 1 mi NNE of Rosebud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.283, -106.442

Hail, Rosebud

When
May 13, 6:31 PM MST
Where
Rosebud County, Hathaway
Measured
1.75 in hail
Reported by
Public
Coordinates
46.270, -106.200

Hail, Custer

When
May 13, 6:36 PM MST
Where
Custer County, 9 mi SSE of Miles City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.280, -105.758

Thunderstorm Wind, Rosebud

When
May 13, 6:43 PM MST
Where
Rosebud County, 7 mi ENE of Colstrip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.919, -106.446

No damage was reported.

Hail, Rosebud

When
May 13, 6:43 PM MST
Where
Rosebud County, 7 mi ENE of Colstrip
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.919, -106.446

Thunderstorm Wind, Rosebud

When
May 13, 6:48 PM MST
Where
Rosebud County, Forsyth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -106.670

Shingles were blown off houses along with numerous tree branches down.

Hail, Rosebud

When
May 13, 6:50 PM MST
Where
Rosebud County, 23 mi NE of Vananda
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.615, -106.658

Thunderstorm Wind, Rosebud

When
May 13, 7:00 PM MST
Where
Rosebud County, Forsyth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -106.670

A shed was blown into a house. In addition, fully mature trees were blown down.

Thunderstorm Wind, Rosebud

When
May 13, 7:12 PM MST
Where
Rosebud County, 15 mi WSW of Angela
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.647, -106.492

A few power outages were reported.

Thunderstorm Wind, Rosebud

When
May 13, 7:32 PM MST
Where
Rosebud County, 7 mi ENE of Colstrip
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.919, -106.446

Public reported estimated winds of 70-80 mph.

Thunderstorm Wind, Custer

When
May 13, 8:00 PM MST
Where
Custer County, (Mls)wiley Fld Miles
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.880

A few tree limbs were blown down.

Thunderstorm Wind, Custer

When
May 13, 8:00 PM MST
Where
Custer County, (Mls)wiley Fld Miles
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.880

Numerous trees were blown down. Several power outages were also reported.

Thunderstorm Wind, Custer

When
May 13, 8:35 PM MST
Where
Custer County, 1 mi N of Miles City
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
46.414, -105.830

Numerous power outages were reported across the area.

Hail, Fallon

When
May 13, 8:37 PM MST
Where
Fallon County, Baker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.370, -104.280

Flash Flood, Rosebud

When
May 13, 8:40 PM MST
Where
Rosebud County, Forsyth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.270, -106.670

Spotter in Broadus heard report over police scanner of flash flooding on Interstate 94 between Miles City and Forsyth.

Thunderstorm Wind, Fallon

When
May 13, 8:56 PM MST
Where
Fallon County, 1 mi N of Baker
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.385, -104.280

No damage was reported.

Thunderstorm Wind, Carter

When
May 13, 9:00 PM MST
Where
Carter County, Ekalaka
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.880, -104.550

A few power outages were reported.

Thunderstorm Wind, Fallon

When
May 13, 9:00 PM MST
Where
Fallon County, 18 mi WSW of Willard
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.100, -104.717

Buildings moved approximately 500 yards from original location...trees|down...shingles off patio roof and power out.

Thunderstorm Wind, Fallon

When
May 13, 9:00 PM MST
Where
Fallon County, 9 mi SSW of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.080, -104.442

No damage was reported.

Thunderstorm Wind, Rosebud

When
May 13, 9:00 PM MST
Where
Rosebud County, 5 mi NNW of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.337, -106.710

No damage was reported.

Thunderstorm Wind, Fallon

When
May 13, 9:04 PM MST
Where
Fallon County, Baker
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
46.370, -104.280

Numerous tree branches were reported down.

Thunderstorm Wind, Fallon

When
May 13, 9:12 PM MST
Where
Fallon County, 1 mi N of Baker
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.385, -104.280

Trees knocked down along with numerous power outtages.

Thunderstorm Wind, Fallon

When
May 13, 9:14 PM MST
Where
Fallon County, 11 mi S of Baker
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.211, -104.280

A wind tower was knocked over along with several reports of tree damage.

Thunderstorm Wind, Fallon

When
May 13, 10:00 PM MST
Where
Fallon County, 1 mi N of Baker
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.385, -104.280

Fallon County Sheriff reported trees and power lines down along with|heavy rain.

Flash Flood, Rosebud

When
May 13, 10:39 PM MST
Where
Rosebud County, Forsyth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.270, -106.670

A foot of water was reported at Exit 93 on Interstate 94. Traffic was rerouted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31100, 31101, 31104, 31105, 31106, 31107, 31108, 31109, 31146, 31150, 43686, 31151, 31152, 31153, 31154, 31155, 31156, 31157, 31158, 31159, 31168, 31160, 31161, 31162, 31169, 31163, 31164, 31165, 31170, 31166, 31171, 31167, 31172, 31264, 31267, 31268, 31269, 31265, 31270, 31271, and more.